Hi, Dr. Rassman.
You’ve written a number of times about the “catch-up” loss that happens when a patient discontinues finasteride/propecia. I know you didn’t design the drug, but I was wondering if you know how this catch-up process works.
What I have a hard time understanding is this: If androgenic alopecia is a gradual process of miniaturization, why doesn’t that process–when you stop the drug–just pick up where it left off at the start of therapy? It seems like something must be getting worse “behind the scenes” during the course of therapy. Is it known what that something is?
I hope that made sense. Thanks!
Propecia (finasteride 1mg) sustains scalp hairs that are genetically susceptible to falling out. It does this by a process of competitive inhibition. When the drug is no longer available, the DHT is manufactured by the body and it ‘attacks’ the hair follicle which is like turning off the ‘life’ switch of the dermal papilla cells (which manufactures the hair follicles).
Once you stop taking the medication, you will not lose all the hair at once, but the ‘attack’ will occur over a few months. The hairs that were being supported by finasteride will go back to its pre-destined state, which is something called apoptosis (these dermal papilla cells that generate the hair follicle commit suicide — just die off).